Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 192, NWS Norman, OK

May 23, 2002Custer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 23, 2002, 9:14 PM CDT for Custer County, Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2002, 9:14 PM CDT (02:14 UTC)
Expired
May 23, 2002, 10:00 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Custer County, OK

The radar

The Vance AFB radar (KVNX), 149 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:30 PM CDTHail 1Moorewood, OK
May 23, 10:10 PM CDTHail 1Moorewood, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 240214
SVROKC
OKC039-240300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
914 PM CDT THU MAY 23 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 1000 PM CDT

* AT 914 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
OVER   MOOREWOOD...MOVING EAST NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE MOOREWOOD

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3581 9937 3558 9937 3567 9908 3581 9898
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:00 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, May 23, 3:00 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT THU MAY 23 2002

ACTIVE NEXT 48 TO 72 HRS AS COLD FRONT SLOWLY SAGS SOUTH ACROSS AREA
WITH MULTIPLE DISTURBANCES MOVING ACROSS IN W/SW FLOW. HAVE SEEN
QUITE A BIT OF ELEVATED CONVECTION TODAY AND THIS WILL LIKELY CONT
INTO EVENING HOURS AS SOME WAA CONT AT AROUND 700MB ABOVE CAPPING
INVERSION. SHOULD SEE ACTIVITY REORGANIZE CLOSER TO FRONT ACROSS
SOUTHERN KANSAS/NORTHERN OKLAHOMA THIS EVENING AND WILL LIKELY SEE
LARGE COMPLEX DEVELOP AND MOVE EAST. WILL CONT WITH FAIRLY
TIGHT GRADIENT OF POPS FROM NORTH TO SOUTH TONIGHT.

AS ANOTHER SHORTWAVE MAKES ITS WAY ACROSS KS ON FRI FRONT SHOULD
MOVE FARTHER SOUTH. THIS FRONTAL POSITION ALONG WITH LEFT OVER
BOUNDARIES FROM TONIGHTS CONVECTION WILL PUT THE BETTER CHANCES OF
RAIN INTO BODY OF OKLAHOMA AS POSSIBILITY EXIST FOR ANOTHER COMPLEX
OF STORMS TO DEVELOP ALONG FRONT FRI AFTN AND EVENING. DEPENDING ON
WHAT HAPPENS LATER THIS EVENING...THIS COULD BE A BETTER TIMEFRAME
FOR SEVERE ACTIVITY. THIS FRONT WILL CONT TO ACT AS FOCUS FOR
SHWRS/TSTMS OVER WEEKEND AS IT CONT TO MOVE EVER SO SLOWLY
SOUTH...BETTER CHANCES WILL EXIST ACROSS SRN OK AND N TX BY SAT.

BY MONDAY WE GET ANOTHER DRY LINE ESTABLISHED ACROSS W TX AS THIS
FRONT WILL NOT SWEEP OUT THE MOISTURE LIKE THE LAST FEW FRONTS HAVE
DONE. WILL GO AHEAD AND PUT SOME LOW POPS ACROSS ENTIRE AREA FOR
MONDAY AND WILL KEEP THESE GOING THROUGHOUT THE REMAINDER OF THE
EXTENDED.

FCSTID = 30
OKC   63  78  60  73 /  40  30  60  30
HBR   63  80  57  75 /  40  30  60  30
SPS   65  83  64  78 /  30  20  50  40
GAG   59  76  47  74 /  60  40  40  20
PNC   61  74  55  73 /  80  60  60  20
DUA   61  74  55  73 /  80  60  60  20

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:01 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey59 min
May 23, 10:25 PM CDTSevere Thunderstorm WarningOUNEllis50 min
May 23, 11:02 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward58 min
May 24, 12:17 AM CDTSevere Thunderstorm WarningOUNMajor58 min
May 24, 1:23 AM CDTSevere Thunderstorm WarningOUNEllis67 min
May 24, 2:32 AM CDTSevere Thunderstorm WarningOUNWoodward58 min
May 24, 1:18 PM CDTSevere Thunderstorm WarningOUNKay42 min
May 24, 4:02 PM CDTSevere Thunderstorm WarningOUNHarmon43 min
May 24, 4:24 PM CDTSevere Thunderstorm WarningOUNGreer51 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningOUNHarmon45 min
May 24, 4:51 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills39 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningOUNGreer46 min
May 24, 5:26 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita34 min
May 24, 5:31 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson44 min
May 24, 5:45 PM CDTSevere Thunderstorm WarningOUNDewey45 min
May 24, 5:56 PM CDTSevere Thunderstorm WarningOUNCuster, Washita49 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningOUNGreer47 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningOUNMajor40 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningOUNJackson44 min
May 24, 6:29 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay61 min
May 24, 6:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Major, Woods48 min
May 24, 6:48 PM CDTSevere Thunderstorm WarningOUNWashita42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.